Article

Methimazole-Induced Agranulocytosis

Tellagorla Bharathi1, Siram Teja Manikanta1★, Viswanadhapalli Jaswanth Raju1, Katragadda Pradeepthi1, Ghanta Vijayakumar1, Ghanta Vijaya Kumar1★ Corresponding author

  1. 1Department of Pharmacy Practice, KVSR Siddhartha College of Pharmaceutical Sciences, Vijayawada, Andhra Pradesh, INDIA.

CORRESPONDENCE

Siram Teja Manikanta

Department of Pharmacy Practice, KVSR Siddhartha College of Pharmaceutical Sciences, Vijayawada, Andhra Pradesh, INDIA.

tejamanikantasiram@gmail.com

Received: 24-09-2025; Revised: 07-11-2025; Accepted: 12-01-2026.

Volume 19, Issue 3 · pp. 435–437 · PUBLISHED · DOI: 10.5530/ijopp.20260688

View on IJPP original site ↗

ABSTRACT

The antithyroid drug methimazole is used to treat patients with hyperthyroidism. Agranulocytosis is a rare and life-threatening adverse effect of the drug, characterized by a reduced circulating white blood cell count, which increases the risk of infections. We present the case of a 49-year-old male patient with a known history of hyperthyroidism for 10 years who was on tablet methimazole 10 mg three times daily. He presented with complaints of high-grade fever associated with chills for 2 days, sweating, body myalgias, difficulty in speaking due to neck swelling and palpitations. Laboratory investigations revealed severe neutropenia along with a thyrotoxic crisis. The patient's symptoms and laboratory abnormalities resolved after withdrawal of the drug, and he was managed with broad-spectrum antibiotics, propranolol, hydrocortisone, and cholestyramine. His neutrophil count normalized within 1 week. This case report highlights the importance of early identification of methimazole-induced agranulocytosis. Clinicians should maintain a high index of suspicion for rare life-threatening complications, of antithyroid drugs in patients presenting with infectious symptoms. Management of methimazole -induced agranulocytosis mainly involves discontinuation of the drug for preventing mortality associated with ATD-induced agranulocytosis.

KEYWORDS

Open in new tab

REFERENCES

As published

Showing references and in-text citations exactly as published.

    Cite this article

    SELECT FORMAT

    Bharathi, T., Manikanta, S. T., Raju, V. J., Pradeepthi, K., Vijayakumar, G., & Kumar, G. V. (). Methimazole-Induced Agranulocytosis. Indian Journal of Pharmacy Practice, 19(3), 435–437. https://doi.org/10.5530/ijopp.20260688